Arkansas, 2002

Flash Flooding in Arkansas, March 25, 2002

March 25, 2002 · NWS LZK · 5 events in 5 counties and zones

Heavy rains resulted in flash flooding over portions of Northern Arkansas. A number of county roads and low water crossings were covered by high water for several hours across the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rains resulted in flash flooding over portions of Northern Arkansas. A number of county roads and low water crossings were covered by high water for several hours across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 25, 3:10 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 25, 3:10 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
310 PM CST MON MAR 25 2002

COMPLEX SITUATION AT THE SURFACE OVER ARKANSAS TONIGHT WILL BE
RESOLVING ITSELF OVERNIGHT...SO THAT BY TUESDAY MORNING ALL RAIN
WILL BE DONE AND CLOUDS WILL BE ON THE DECREASE AS THE DRY SURGE
MOVES IN RATHER QUICKLY. THICKNESS VALUES TONIGHT WILL NOT BE IN
PHASE WITH THE MOISTURE...SO THAT I WILL TAKE OUT THE MENTION OF
WINTRY PRECIPITATION OVER NORTH ARKANSAS. I CAN SEE ITS POSSIBILITY
ACROSS THE BORDER...BUT I WILL LEAVE IT OUT. COORDINATED THIS PART
OF THE FORECAST WITH KTUL AND KSGF. LOWS WILL BE QUITE VARIED FROM
NORTHWEST TO SOUTHEAST WITH THE PRESENCE OF THE FRONT...FROM THE
LOWER 30S TO NEAR 50. HIGHS TUESDAY WILL RANGE WIDELY AS WELL FROM
THE MID 40S NORTHWEST TO NEAR 60 IN THE SOUTHEAST. THE NEXT CHANCE
OF RAIN IN THE EXTENDED WILL BE FOR FRIDAY. I WILL HOLD OFF SENDING
THE FORECAST TO THE LAST MINUTE TO ACCOMMODATE THE NEXT SEVERE
THUNDERSTORM WATCH.

LIT BU 046/057 037/062 042 32700
HRO BU 035/049 032/058 038 32700
PBF BU 048/058 039/064 045 32700
HOT BU 044/057 036/060 040 32700

.LZK...NONE.

In the hours before

Local storm report, Mar 25, 12:30 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1230 PM CST MON MAR 25 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1032 AM    COAL HILL                 AR   .88 INCH HAIL
03/25/02   JOHNSON                        NICKEL TO QUARTER SIZE
                                          HAIL FELL AT COAL HILL,
                                          WOODLAND, HARMONY AND
                                          CLARKSVILLE. REPORTED BY
                                          CIVIL DEFENSE OFFICIAL

1142 AM    4 NE SHIRLEY              AR   .88 INCH HAIL
03/25/02   VAN BUREN                      NICKEL SIZE HAIL FELL
                                          4 MILES NORTHEAST OF
                                          SHIRLEY. REPORTED BY
                                          TRAINED SPOTTER

1142 AM    5 SE SHIRLEY              AR   1.00 INCH HAIL
03/25/02   VAN BUREN                      DIME TO QUARTER SIZE HAIL
                                          IN FAIRFIELD BAY. REPORTED
                                          BY TRAINED SPOTTER FROM THE
                                          LOCAL RADIO STATION.

1210 PM    BETHESDAY                 AR   .75 INCH HAIL
03/25/02   INDEPENDENCE                   DIME SIZE HAIL COVERED THE
                                          GROUND AT BETHESDA. REPORTED
                                          BY CIVIL DEFENSE OFFICIAL.

32
Special weather statement, Mar 25, 1:25 PM CST, 5 hours before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-261200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
125 PM CST MON MAR 25 2002

...SEVERE WEATHER LIKELY IN ARKANSAS THROUGH TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
CENTRAL AND SOUTHERN ARKANSAS THIS AFTERNOON AND TONIGHT...WITH A
SLIGHT RISK OF SEVERE THUNDERSTORMS FARTHER NORTH.

EARLY THIS AFTERNOON...A FRONT WAS NEARLY STATIONARY FROM NEAR
WALNUT RIDGE TO DEQUEEN...OR FROM NORTHEAST INTO WEST CENTRAL
ARKANSAS. THE FRONT SEPARATED WARM AND MOIST AIR TO ITS SOUTH FROM
MUCH COOLER CONDITIONS FARTHER NORTH.

SCATTERED THUNDERSTORMS WERE DEVELOPING NORTH OF THE BOUNDARY IN THE
COOLER AIR...WITH SOME OF THE STORMS BECOMING SEVERE. BECAUSE THE
STORMS WERE FORMING IN A COOL AIRMASS...IT WAS MAKING IT EASIER FOR
HAIL TO FORM...WITH LARGE HAIL THE PRIMARY SEVERE WEATHER
THREAT.

FARTHER SOUTH...DRY WEATHER WAS NOTED AND CLOUDS WERE BREAKING UP IN
SOME AREAS. THIS WAS ALLOWING THE SUN TO COME OUT...WITH
TEMPERATURES WARMING INTO THE 70S. WITH HEATING OCCURRING...THE
ATMOSPHERE WAS BECOMING INCREASINGLY UNSTABLE.

A STORM SYSTEM WAS FORMING IN NORTHEAST TEXAS. THE SYSTEM IS
EXPECTED TO MOVE INTO SOUTHWEST ARKANSAS LATER THIS AFTERNOON...
AND WILL DRAG A COLD FRONT INTO AREAS WHERE HEATING HAS OCCURRED.
ALONG AND AHEAD OF THE FRONT...SEVERE THUNDERSTORMS ARE LIKELY TO
DEVELOP ACROSS CENTRAL AND SOUTHERN SECTIONS OF THE STATE. THESE
STORMS ARE EXPECTED TO PRODUCE LARGE HAIL...DAMAGING WINDS AND
PERHAPS A FEW TORNADOES.

PEOPLE ACROSS ARKANSAS SHOULD PREPARE FOR SEVERE WEATHER THIS
AFTERNOON AND TONIGHT. BE READY TO FIND A PLACE OF SAFETY IF A
WARNING IS ISSUED FOR YOUR AREA.

ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS LIKELY OVER MUCH OF ARKANSAS LATER
THIS AFTERNOON AND TONIGHT.

46
Special weather statement, Mar 25, 5:55 PM CST, 30 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-261200-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
555 PM CST MON MAR 25 2002

...SEVERE WEATHER POSSIBLE IN ARKANSAS TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF ARKANSAS
TONIGHT.

LATE THIS AFTERNOON...A FRONT WAS NEARLY STATIONARY FROM MEMPHIS TO
THE LITTLE ROCK AREA. THE FRONT SEPARATED WARM AND MOIST AIR TO ITS
SOUTH FROM MUCH COOLER CONDITIONS FARTHER NORTH.

THROUGH THE DAY...SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING NORTH
OF THE FRONT IN THE COOLER AIR. SOME OF THE STORMS BECAME SEVERE
EARLIER THIS AFTERNOON...WITH UP TO QUARTER SIZE HAIL PRODUCED.
ACROSS NORTHERN ARKANSAS...ANY ADDITIONAL SEVERE WEATHER WILL BE
ISOLATED TONIGHT...WITH LARGE HAIL REMAINING THE MAIN SEVERE WEATHER
THREAT.

FARTHER SOUTH...A STORM SYSTEM WAS TRACKING ACROSS SOUTHERN
ARKANSAS...AND WAS NEAR THE MALVERN AREA AT 530 PM. THE SYSTEM WAS
DRAGGING A COLD FRONT THROUGH SOUTHERN SECTIONS OF THE STATE.

OTHER THAN A FEW SHOWERS...NOT MUCH WAS HAPPENING ALONG THE FRONT.
WHILE TEMPERATURES IN THE 70S WERE MAKING THE ATMOSPHERE
UNSTABLE...THERE WAS A LAYER OF WARM AIR ALOFT THAT WAS CAPPING THE
ATMOSPHERE. THIS WAS PREVENTING THUNDERSTORMS FROM DEVELOPING.

THROUGH THE EVENING...IT IS NOT CERTAIN WHETHER THE CAP WILL BREAK.
IF THE CAP DOES BREAK...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG
THE FRONT IN SOUTHERN ARKANSAS. ANY STORMS THAT BECOME SEVERE WOULD
PRODUCE LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES
POSSIBLE.

DURING THE OVERNIGHT HOURS...PEOPLE ACROSS ARKANSAS SHOULD PREPARE
FOR SEVERE WEATHER. BE READY TO FIND A PLACE OF SAFETY IF A
WARNING IS ISSUED FOR YOUR AREA.

ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE TONIGHT IF SEVERE WEATHER
MATERIALIZES.

46

The radar

The Little Rock radar (KLZK), 126 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Searcy

When
March 25, 6:25 PM CST to 9:00 PM CST
Where
Searcy County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.911, -92.699 (the zone’s center; the record gives no point)

Flash Flood, Stone

When
March 25, 6:40 PM CST to 9:00 PM CST
Where
Stone County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

Flash Flood, Izard

When
March 25, 6:55 PM CST to 9:00 PM CST
Where
Izard County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

Flash Flood, Fulton

When
March 25, 7:00 PM CST to 9:00 PM CST
Where
Fulton County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

Flash Flood, Sharp

When
March 25, 7:00 PM CST to 9:00 PM CST
Where
Sharp County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287059, 5287060, 5287061, 5287062, 5287063.